Death of a Dancer

01.03.2015

tags: Drugs, NSW, Death,

discussion: 0 comments

By Dr William J Allender

From the March 2015 issue of the APJ.

This article is about the dangers of a new drug on the streets of Sydney, referred to by some as a ‘dark cousin’ of MDMA.

MDMA or 3,4-Methylenedioxymethamphetamine has become a popular drug of abuse. Its subjective effects have contributed to its popularity as a so-called party drug, particularly those who attend rave parties. The drug is known by a variety of popular street names including Ecstasy, XTC, Vitamin E and Adam.

MDMA is both a stimulant and a hallucinogenic, which combines the effects of mescaline and amphetamine. The drug has no approved medical use in Australia but is widely abused. Common methods of ingestion are swallowing the drug in tablet form, snorting it in powder form, intravenous injections and even by suppositories. The onset of a hallucinogenic action by the drug is usually within 30 to 40 minutes and a maximal response is achieved in about one to two hours. The duration of action is about four to six hours (mean five hours) with the drug and its metabolites are excreted, mainly in the urine.

MDMA is rapidly absorbed when taken orally but injecting is reported as being quicker and produces a more intense response, although it is shorter lasting. While generally creating a hallucinogenic effect, the negative effects are dose related in that their severity correlated with both the total number of doses consumed and the frequency of use. Short-term high dose uses of MDMA have produced incidences of an amphetamine-like psychosis and, in some cases, severe hyperthermia that becomes unresponsive to medical intervention leading to death.

MDMA’s Awful Cousin

As problematic as the properties of MDMA are, the drug has a more deadly cousin lurking in the wings. This drug is known as para-methoxy-amphetamine or PMA.

PMA is one of a group of methoxylated phenethylamine derivatives or so-called ‘designer’ drugs with marked hallucinogenic properties. PMA has about five times the potency of the naturally occurring drug, mescaline. Common symptoms of over dosage include hyperpyrexia (elevated body temperature), agitation (‘fitting’), tachycardia (racing heartbeat), shallow, laboured breathing and hypertension (elevated blood pressure). PMA is a highly toxic amphetamine drug which is often passed off as ‘Ecstasy’ and has been linked to a number of deaths in Australia and overseas.

The psychoactive effects of PMA have a slower onset than MDMA. PMA is often sold as MDMA and as such, the increased effects and slower onset can create a very dangerous situation for users, encouraging consumption of larger quantities of the drug or other drugs before the original dose takes its effect.

This awful drug has managed to infiltrate the ‘drug scene’ mostly because it was easier to get than the precursor chemicals for the synthesis of 3,4-methylenedioxymethamphetamine. On at least one occasion the drug caused great personal tragedy.

Want to read more of this article and others? Click here to subscribe

No Comments

You must login to post a comment.


Not a subscriber? Click Here
Forgot password? Click Here